Alert archive / Idaho / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 8, NWS Pocatello, ID

May 30, 2003Bonneville County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at May 30, 2003, 1:19 PM MDT for Bonneville County, Idaho. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2003, 1:19 PM MDT (19:19 UTC)
Expired
May 30, 2003, 1:45 PM MDT
In force
26 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

County Bonneville County, ID

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.3 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2003-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2003-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2797 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPIH 301919
SVRPIH
IDC019-301945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
119 PM MDT FRI MAY 30 2003

THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BONNEVILLE COUNTY IN IDAHO

* UNTIL 145 PM MDT

* AT 109 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTH OF PALISADES...OR ABOUT 13 MILES
  NORTHEAST OF GRAY...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTHEAST OF PALISADES AT 130 PM MDT

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR TO THE NATIONAL WEATHER SERVICE IN POCATELLO BY CALLING TOLL FREE
1-800-877-1937.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 700 PM MDT 
FRIDAY EVENING FOR IDAHO.

LAT...LON 4325 11137 4313 11119 4331 11105 4347 11108

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 9:15 AM MDT, 4 hours 4 minutes earlier.

Area forecast discussion, May 30, 9:15 AM MDT, 4 hours 4 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
915 AM MDT FRI MAY 30 2003

LATEST SATIMG SHOWING ACTIVE AREA OF CONVECTION OVER SE OREGON
EXTREME WRN IDAHO THIS MORNING AHEAD OF PAC S/WV LIFTING NE THROUGH
NRN CALIFORNIA.  SOME HEAVY RAIN NOTED WITH CONVECTION AND GOES PW
ESTIMATES APPROACHING AN INCH.  UPPER TROUGH TO LIFT NNE THROUGH WRN
IDAHO THIS AFTERNOON WITH 60+KT H3 JET HELPING TO PROVIDE DYNAMICAL
SUPPORT OVER WRN ZONES FOR POTENTIALLY SEVERE WEATHER.
CONFERENCE CALL WITH SPC INDICATED A SEVERE THUNDERSTORM WATCH TO BE
ISSUED FOR WRN ZONES SHORTLY. WILL UPDATED ZONES FOR WATCH
HEADLINE.  HEAVY RAINS ACCOMPANYING CONVECTION MAY CAUSE SOME
ADDITIONAL PROBLEMS ON THE BIG WOOD RIVER WHERE SNOW MELT RISES HAVE
BUMPED THE RIVER TO NEAR FLOOD STAGE.  STATEMENT ON RIVERS TO FOLLOW
SHORTLY AFTER RIVER FORECAST ARRIVES. HUSTON

KSFX...OPERATIONAL...VCP 11.

.PIH...NONE.
Hazardous weather outlook, May 30, 5:30 AM MDT, 7 hours 49 minutes before
IDZ017>023-031-032-310000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
530 AM MDT FRI MAY 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...

AN UPPER LEVEL TROF WILL SLIDE ACROSS NORTHERN IDAHO THIS AFTERNOON
TRIGGERING SCATTERED AFTERNOON THUNDERSTORMS ACROSS THE
CENTRAL MOUNTAINS...UPPER SNAKE HIGHLANDS AND EASTERN HIGHLANDS.
A FEW OF THESE STORMS COULD PRODUCE DAMAGING WINDS...SMALL HAIL AND
LOCALLY HEAVY DOWNPOURS DURING THE AFTERNOON AND EVENING HOURS. IN
ADDITION...THE BIG WOOD RIVER COULD APPROACH FLOOD STAGE THIS
AFTERNOON AND EVENING AT THE HAILEY GAUGE DUE TO RECENT SNOWMELT AND
LOCALLY HEAVY AFTERNOON SHOWERS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 2:16 PM MDTSevere Thunderstorm WarningPIHBingham44 min
May 30, 4:05 PM MDTSevere Thunderstorm WarningPIHBonneville40 min
May 30, 4:48 PM MDTSevere Thunderstorm WarningPIHBonneville, Teton27 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.